Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS Aberdeen, SD

June 26, 2010Buffalo County, Hand County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 26, 2010, 4:11 PM CDT for Buffalo County, Hand County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2010, 4:11 PM CDT (21:11 UTC)
Expired
Jun 26, 2010, 7:15 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 138 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:19 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 26, 1:19 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
119 PM CDT SAT JUN 26 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FCST CHALLENGE THIS AFTERNOON DEALS WITH THE SEVERE STORM
THREAT AND HEAVY RAIN CHANCES FOR LATE THIS AFTERNOON INTO THE
EVENING AS WELL AS PRECIP CHANCES ON SUNDAY.

A WARM FRONT OVER IOWA WILL GRADUALLY LIFT NORTH AND EAST THIS
AFTERNOON CREATING A BOUNDARY FOR CONVECTION THAT STRETCHES INTO
THE SOUTHEASTERN PART OF THE CWA. A SHORTWAVE MOVING THROUGH THIS
MORNING HELPED TO SET OFF SOME SHOWERS AND THUNDERSTORMS. THE
ADDITIONAL CLOUD COVER HAS KEPT THE TEMPERATURES IN THE NORTHERN
PART OF THE CWA FROM RISING RAPIDLY THOUGH THE ATMOSPHERE REMAINS
JUICY WITH DEWPOINTS IN THE 60S AND 70S. SO THERE ARE A FEW WHAT
IFS TO THE FORECAST THIS EVENING. WHILE MORNING CONVECTION MAY
HAVE HELPED STABILIZE THE CWA SOMEWHAT A FEW OF THE SOUTHERN
COUNTIES HAVE STAYED FAIRLY CLEAR...LIKE LYMAN AND HAND...WHICH
MAY SET THE STAGE FOR SEVERE STORM FORMATION WITH THE COLD FRONT
PASSAGE.

THE TURNING WITH THE WARM FRONT IS CREATING THE POSSIBILITY OF
TORNADOS INTO EARLY EVENING IN THE SE CWA AND A WATCH IS IN
EFFECT. THIS MAY BE A LITTLE FAR NORTH FOR MUCH ACTIVITY AS SIOUX
FALLS CWA LOOKS MUCH MORE FAVORABLE FOR INITIATION. AS THE COLD
FRONT MOVES THROUGH EXPECT MORE DEVELOPMENT ESPECIALLY OVER THE
SOUTHERN AND EASTERN CWA. 3500 TO 4500 J/KG CAPE AND 35 TO 50 KTS
OF SHEAR WILL HELP SUPERCELLS FORM.

MODELS ARE IN FAIR AGREEMENT AS TO THE POTENTIAL. HOWEVER TIMING
IS ANOTHER ISSUE. THE NAM BLASTS THE COLD FRONT THROUGH AND CLEARS
OUT ANY PRECIP BEHIND..WHILE THE GFS PULLS THROUGH ANOTHER
SHORTWAVE BY MORNING GENERATING MORE QPF ACROSS THE REGION. THE
ECMWF FALLS SOMEWHERE IN BETWEEN. THEREFORE INCREASED POPS THROUGH
THE NIGHT ALTHOUGH THERE WILL PROBABLY BE A BREAK AND KEPT THE
SLIGHT CHANCES IN THROUGH SUNDAY MORNING.

BY MONDAY A RIDGE BUILDS OVER THE AREA FOR A WELCOME REGIME
CHANGE. LOOK FOR WARM AND DRY CONDITIONS MOST OF NEXT WEEK.

.LONG TERM...TUESDAY THROUGH SATURDAY.
NO MAJOR CHANGES TO CURRENT FORECAST. MEDIUM RANGE MODELS IN
FAIRLY DECENT AGREEMENT. UPPER RIDGE WILL CONTINUE TO SLIDE INTO
AREA BRINGING MUCH WARMER TEMPS AND DRY CONDITIONS. RIDGE SHOWS
SIGNS OF WEAKENING AND SHIFTING EAST BY FRIDAY NIGHT AND
SATURDAY. SMALL CHANCES OF THUNDERSTORMS LOOKS GOOD FOR THESE
TIME PERIODS AS FLOW BECOMES MORE SOUTHWESTERLY AND COLD FRONT
ENTERS AREA BY THEN.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY ACROSS MOST OF THE
REGION. A FEW STORMS WILL BE SEVERE WITH STRONG WINDS AND LARGE
HAIL. LOCAL MVFR CIGS CAN BE EXPECTED ALONG WITH LOCALLY STRONG
GUSTY WINDS. THUNDERSTORMS WILL SLOWLY DIMINISH AFTER MIDNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SCARLETT
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 3:36 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT SAT JUN 26 2010

SDZ003>005-009-010-015-016-270845-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-
336 AM CDT SAT JUN 26 2010 /236 AM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS
AFTERNOON AS A COLD FRONT BEGINS TO PUSH EAST ACROSS THE REGION.
BY MIDNIGHT THE STORMS WILL HAVE PUSHED EAST INTO MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON. AT THIS POINT THEY ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR COUNTIES EAST OF THE MISSOURI
RIVER BY 3PM CDT.

SDZ017-033>037-045-048-051-270845-
FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
336 AM CDT SAT JUN 26 2010 /236 AM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL AGAIN SET THE STAGE FOR POSSIBLE
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORMS ARE
EXPECTED TO PUSH EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO THUNDERSTORMS ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR COUNTIES ALONG AND EAST OF
THE MISSOURI RIVER BY 3PM CDT.

MNZ039-046-SDZ006>008-011-018>023-270845-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
336 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT..COUPLED WITH AN UPPER LEVEL DISTURBANCE
SLIDING THROUGH...WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE
WITH VERY HEAVY RAIN POSSIBLE. THE STORMS ARE EXPECTED TO MOVE
EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO AGAIN
DEVELOP ON SUNDAY. AT THIS TIME IT APPEARS THAT IF ANY STORMS DO FORM...
THEY WILL NOT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM THIS AFTERNOON.

HINTZ

In the hours before

Local storm report, Jun 26, 3:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 W TORONTO             44.57N 96.76W
06/26/2010  E2.00 INCH       DEUEL              SD   TRAINED SPOTTER

            WALNUT TO HEN EGG

&&

KGILLE
Local storm report, Jun 26, 3:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 NE LAKE NORDEN        44.59N 97.19W
06/26/2010  E1.00 INCH       HAMLIN             SD   LAW ENFORCEMENT

&&

KGILLE
Local storm report, Jun 26, 3:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 E LAKE NORDEN         44.58N 97.17W
06/26/2010  E1.75 INCH       HAMLIN             SD   PARK/FOREST SRVC

            LAKE POINSETT

&&

KGILLE
Local storm report, Jun 26, 3:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 W ESTELLINE           44.58N 96.98W
06/26/2010  E1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

KGILLE
Local storm report, Jun 26, 4:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             2 S LAKE NORDEN         44.55N 97.21W
06/26/2010  E1.25 INCH       HAMLIN             SD   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

KGILLE
Local storm report, Jun 26, 4:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             4 N ESTELLINE           44.63N 96.90W
06/26/2010  E0.88 INCH       HAMLIN             SD   TRAINED SPOTTER

            DIME TO NICKEL WITH VERY HEAVY RAIN.

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:39 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson34 min
Jun 26, 10:57 AM CDTSevere Thunderstorm WarningABRHand43 min
Jun 26, 3:07 PM CDTSevere Thunderstorm WarningABRDeuel38 min
Jun 26, 3:19 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin41 min
Jun 26, 3:24 PM CDTFlash Flood WarningABRClark, Codington, Deuel, Hamlin3 hr
Jun 26, 3:41 PM CDTSevere Thunderstorm WarningABRHughes, Lyman49 min
Jun 26, 3:52 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin38 min
Jun 26, 4:16 PM CDTSevere Thunderstorm WarningABRHand44 min
Jun 26, 4:18 PM CDTSevere Thunderstorm WarningABRDeuel42 min
Jun 26, 4:33 PM CDTTornado WarningABRDeuel16 min
Jun 26, 5:55 PM CDTSevere Thunderstorm WarningABRCorson, Dewey50 min
Jun 26, 6:24 PM CDTFlash Flood WarningABRClark, Codington, Deuel, Hamlin4 hr

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.